Alert archive / Pennsylvania / High Wind Watches in 2024
High Wind Watch 2, NWS State College, PA
NWS State College, PA issued this high wind watch at Feb 27, 2024, 2:47 PM EST for 5 counties in Pennsylvania. It took effect at Feb 28, 2024, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 27, 2024, 2:47 PM EST (19:47 UTC)
- In effect from
- Feb 28, 2024, 1:00 PM EST
- Expired
- Feb 28, 2024, 4:00 AM EST
- In force
- Issued by
- NWS State College, PA
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Fulton County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 95 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this high wind watch went out at Feb 27, 11:26 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Feb 27, 11:26 AM EST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service State College PA 1126 AM EST Tue Feb 27 2024 .SYNOPSIS... -Unseasonably mild/Spring-like and breezy into midweek -Periods of rain showers Tuesday; steadier rain Wednesday -Turning windy and sharply colder later Wednesday into Thursday -Mild pattern resumes post-Leap Day as calender flips to March && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 1045AM/1545UTC: Updated POPs for convective band moving into Laurel Highlands from southwest PA and WV/MD panhandles. Embedded t-storms are elevated, but still producing 20-35kt sfc gusts per upstream obs VVS/PIT/MGW/AGC. Small hail has also been reported. Hires guidance tracks this band into central PA and weakening with eastern extent. Previous Discussion Issued: 500 AM EST Tue Feb 27 2024 Several bouts of showers and thunderstorms will move through the area today on the heels of a strengthening low level jet and the approach of a complex low pressure system. Expect an area of showers and thunderstorms to develop move into my far western zones later this morning. These will dissipate as they move across the Laurel mountains and run into a more stable low level airmass. After this break, another area of showers and thunderstorms will move along a warm frontal boundary across PA. By the time they arrive in central PA, convection may be elevated above the stable low level air. Some of the storms could be strong over the Laurels with small hail possible. && .SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/... Showers and storms continue to move into the eastern portion of the forecast area overnight. Temperatures will be extraordinarily mild, with lows in the 45-55F range (which is 25-30F above our average lows, and even above our normal highs in late February!). A round of gusty showers with embedded thunder is expected with the passage of a sharp cold front on Wednesday. Strong forcing and pwats 2-3SD above climo supports 90-100 PoPs Wednesday. However, widespread cloud cover and limited model CAPE currently points to a low threat of severe weather. Ensemble plumes and multi-model blends still indicate rainfall totals of 0.5-1.5 inches from 12Z Tue to 00Z Thu. Widespread non-convective strong winds are likely along and behind the cold front Wednesday PM. Bufkit soundings and plumes indicate the potential of 40kt+ gusts, signaling an increasing probability for a wind advisory. As colder air rushes in behind the front Wed eve/night, lingering rain could change over to a period of snow for many locations. We will also have to monitor the potential for a flash freeze, with temperatures expected to plummet from NW to SE in the wake of the strong frontal passage. A brisk and cold west-northwest flow should maintain some lake effect snow showers into Thursday across the nrn mtns. However, anticyclonic flow at the surface and low inversion heights suggest accumulations should be minor. In the wake of the departing low-pressure system, relatively cold and dry air will be advected into the region on Thursday with breezy winds throughout the day. Temperatures on Thursday afternoon will be -25 to -35F compared to Wednesday afternoon, with wind chills making it feel even colder. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... After a chilly Thursday night, a warming trend will begin on Friday as southerly flow develops. Given the continuation of broad ridging in the eastern CONUS, there is high confidence in the warming trend continuing through early next week as March begins like most of winter was - mild! By Friday night, weak troughing aloft will help promote unsettled weather for parts of Pennsylvania. Model uncertainty remains regarding the formation and strength of a surface low off the coast, but have included slight chances for precipitation across southern and central PA Friday night through the weekend. Temperatures will support precipitation falling mainly as rain, though some snow cannot be ruled out on the northern edge of precipitation. A nearby upper level shortwave trough and mid-Atlantic surface low pressure system, leading to a period of easterly flow, could keep things a bit cloudy and unsettled heading into next week. Will then watch a larger upper trough developing off to our west for early-mid week, eventually bringing our next chance of rain while keeping temperatures very mild ahead of it. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... Prevailing VFR conds throughout much of the morning ahead of multiple rounds of -SHRA and possible TSRA across the western airfields. Onset of restrictions will be fairly quick, with lowered cigs and vsby as the first round of moisture moves north-to-south across central PA in the 17-20Z timeframe. There is some timing discrepancies in recent model guidance with the bulk of guidance showing later onset of precip/restrictions thus have leaned closer to NAM/GLAMP guidance for onset timing. Widespread IFR conds (moderate, 50-60%, confidence) are expected this evening (with onset in the 00Z-03Z Wednesday timeframe) and throughout the overnight hours. TSRA seems more plausible in this timeframe across NW PA (BFD) and potentially further west towards UNV. Have limited to VCTS as there is some uncertainty in exact timing and coverage at this time. LLWS becomes likely (>80% confidence) after 00Z Wednesday for all the airfields across central PA. There is some potential for onset slightly earlier, but lowered confidence prior to 00Z Wednesday so have opted to keep this timeframe out of the TAFs at this time. Outlook... Wed...Scattered showers during the day. Cold front passage Wednesday aftn/evening with winds shifting 180 to 270 and gusting 30-40kts. Restrictions in rain to snow along front. Lingering MVFR NW mountains. Thu-Fri...MVFR/IFR clouds NW. No sig wx elsewhere. Fri PM-Sat...Rain possible southern tier. && .CLIMATE... Spring-like warmth will last through midweek before a sharp cool down for Leap Day. Temperatures are forecast to be unseasonably mild and may approach daily records in some places. Here are the daily record max temperatures for select sites in central PA: *New daily record max temp of 58 degrees was set at Bradford yesterday 2/26. This broke the previous record of 55 set back in 1976. Tuesday, February 27: --------------------- Harrisburg: 78/1997 Williamsport: 69/1997 State College: 73/1997 Altoona: 74/1997 Bradford: 61/1997 Wednesday, February 28: ----------------------- Harrisburg: 68/1976 Williamsport: 68/2016 State College: 63/2016 Altoona: 64/2018 Bradford: 59/2018 A few daily high minimum temperatures are possible on Wednesday. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl/Evanego/Tyburski SHORT TERM...Steinbugl/Evanego/Tyburski LONG TERM...Guseman/Banghoff/Evanego/Morrow AVIATION...NPB CLIMATE...Steinbugl
Hazardous weather outlook, Feb 27, 5:33 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service State College PA 533 AM EST Tue Feb 27 2024 PAZ028-036-049>053-056>059-063>066-281045- Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 533 AM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts over 40 mph are possible Wednesday evening through Wednesday night. The breezy conditions could blow around unsecured items and result in difficult driving conditions for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-011-017-024-033-281045- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 533 AM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong thunderstorms with small hail are possible later this morning and then again during the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts over 40 mph are possible Wednesday afternoon through Wednesday night. The breezy conditions could blow around unsecured items and result in difficult driving conditions for high profile vehicles. Plummeting temperatures Wednesday night along with snow showers could result in a flash freeze and locally hazardous driving conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-012-018-019-025>027-034-035-037-041-042-045-046-281045- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming- 533 AM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts over 40 mph are possible Wednesday evening through Wednesday night. The breezy conditions could blow around unsecured items and result in difficult driving conditions for high profile vehicles. Plummeting temperatures Wednesday night along with snow showers could result in a flash freeze and locally hazardous driving conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:47 PM EST | Wind Advisory | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 37 hr |
Nearby
High Wind Watches in Pennsylvania, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.